Hidden Drug Rash With Eosinophilia and Systemic Symptoms ( DRESS ): A Rare Case of Preceding Organ Damage Before Skin Manifestations

Read full text
Authors: Kent T. Sato, Satoshi Kawaguchi, Shunsuke Nakajima, Akihito Tampo, Motoi Okada
Cited by: 2
References: 13

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) is a drug-induced hypersensitivity reaction that can cause significant organ injury. Unlike anaphylaxis, it often goes unnoticed because the skin eruptions develop slowly. We report the case of a 75-year-old woman who presented with eosinophilia and acute kidney injury. Two weeks earlier, she had been treated with minocycline hydrochloride for a giant liver cyst. No rash was initially observed, but by the third day of admission, a widespread eruption appeared. She was diagnosed with minocycline-induced DRESS and treated with oral prednisolone, which was tapered after hemodialysis was discontinued. She was later transferred back to her previous hospital for rehabilitation. This case highlights that many drugs can trigger DRESS syndrome and that serious organ damage may precede the onset of rash. Clinicians should remain alert to this possibility when evaluating patients with unexplained organ dysfunction.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Blood disorders and treatments

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
3
Pages
e72001–e72001
Publication date
23 February 2026
Language
EN